Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Fort Worth, TX

April 22, 2004Jack County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 22, 2004, 8:37 PM CDT for Jack County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 8:37 PM CDT (01:37 UTC)
Expired
Apr 22, 2004, 9:30 PM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 126 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS54 KFWD 230137
SVRFTW
TXC237-230230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
835 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACK COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 930 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ANTELOPE OR 20 MILES    
  NORTHWEST OF JACKSBORO...MOVING EAST AT 25 MPH.

* OTHER CITIES IN THE PATH OF THIS STORM INCLUDE...
  POSTOAK AND TRUCE.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3346 9840 3328 9839 3331 9800 3345 9800

$$

ROBBINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:43 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 22, 6:43 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT THU APR 22 2004

.AVIATION...
CONCERNS...MVFR CIGS ONCE AGAIN AFTER 05Z.

I AM BANKING ON A PERSISTENCE SET UP WITH MVFR CIGS AFTER MIDNIGHT
TONIGHT...AS I CANNOT SEE A HUGE DIFFERENCE IN THE ATMOSPHERIC
SITUATION FROM YESTERDAY. STRONG LLJ/GOOD MIXING UNDER THE CAP MAY
MAKE CIGS SQUIRRELLY AROUND 12Z FRIDAY...HENCE THE TEMPO VFR
CONDITIONS FOR NOW. CIGS TO RETURN WITH DAYTIME HEATING MID MORNING
FRIDAY. 30/SS
&&

.PREV DISCUSSION...
335 PM CDT
IN SIMILAR FASHION TO WEDNESDAY...SOUTHWARD DEVELOPMENT OF TSRA
ALONG THE DRYLINE WILL BE THE MAIN SHORT TERM FORECAST CHALLENGE.
TCU NOW EVIDENT IN VIS SATELLITE IMAGERY BETWEEN KSPS-KRPH-KLUD...IN
REGION OF ENHANCED LOW-LEVEL MOISTURE CONVERGENCE. GIVEN CURRENT
TRENDS IN SATELLITE IMAGERY AND ANALYSIS OF WEAKER CAP/DEEPER
MOISTURE IN N/NE ZONES PER MORNING RAOB DATA...WE WILL LEAVE
SLIGHT/LOW CHANCE POPS IN THIS AREA FOR TONIGHT. THIS IS ALSO IN
REASONABLE AGREEMENT WITH THE LATEST RUN OF NCEPS SREF SYSTEM.
CONDITIONAL SEVERE PROBABILITIES WILL BE LIMITED TO THE SAME
AREA...WITH SEVERE WIND/HAIL POSSIBLE WITH ANY UPDRAFT THAT CAN
OVERCOME THE CAP. AT THIS POINT...FRIDAY APPEARS TO BE SIMILAR TO
TODAY...WITH THE ABSENCE OF AN ORGANIZED SOURCE OF MECHANICAL LIFT
EXPECTED TO KEEP MOST TSRA N/NW OF OUR CWA THROUGH EVENING.

BY FRIDAY EVENING...INVERTED SFC TROUGH DEVELOPS ACROSS THE CWA AS
THE SLOW MOVING UPPER LOW FINALLY BEGINS TO EMERGE OVER THE CENTRAL
HIGH PLAINS. WITH DEEP MOISTURE ALREADY IN PLACE ACROSS NORTH
TEXAS...AND CINH EXPECTED TO BE DECREASING WITH TIME...AN ORGANIZED
LINE OF TSRA IS EXPECTED TO DEVELOP ALONG THIS BNDRY...BEGINNING IN
THE NORTHWEST ON FRIDAY EVENING...AND SPREADING ACROSS THE REMAINDER
OF THE AREA ON SATURDAY. ALTHOUGH THE SEVERE WEATHER THREAT WILL NOT
BE PARTICULARLY HIGH...AS CLOUDS SHOULD LIMIT INSTABILITY...LOCALLY
HEAVY RAINFALL WILL REMAIN A THREAT. HIGH PWAT VALUES...A SLOW
MOVING SFC BNDRY...AND A BACKING UPPER FLOW PATTERN ALL POINT TO THE
POTENTIAL FOR HEAVY RAINFALL. THIS WILL BE EVALUATED FURTHER...AS
ADDITIONAL MODEL DATA ARRIVES.

THE ETA SEEMS TO HAVE A BETTER HANDLE ON POSTFRONTAL RAIN
LINGERING IN THE EASTERN ZONES ON SUNDAY...AND WILL FOLLOW THIS BY
LEAVING SLIGHT POPS IN THROUGH LATE SUNDAY NIGHT. A MUCH DRIER
AIRMASS ARRIVES FOR THE FIRST PART OF NEXT WEEK...AS UPPER RIDGE
BUILDS OVER THE WEST COAST...MAINTAINING NW FLOW ACROSS THE PLAINS.
THE NEXT UPPER SYSTEM IS EXPECTED TO BEGIN AFFECTING THE AREA BY
THURSDAY...BUT HAVE ONLY ADDED SLIGHT POPS AT THIS POINT. 65/DD
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   70  84  68  73 /  20  20  60  60
WACO, TX               71  83  71  75 /   0   0  20  60
PARIS, TX              68  82  68  73 /  30  20  20  60
DENTON, TX             69  83  68  73 /  30  20  60  60
MCKINNEY, TX           69  83  68  73 /  30  20  60  60
DALLAS, TX             70  84  68  73 /  20  20  60  60
TERRELL, TX            70  83  69  74 /  20  20  20  60
CORSICANA, TX          70  83  70  75 /   0   0  20  60
TEMPLE, TX             72  83  72  76 /   0   0  20  60
&&

.FWD WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 22, 5:10 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT THU APR 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A GRAHAM...PLANO...TO GREENVILLE LINE...

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20. SOME
STORMS MAY BE SEVERE THIS EVENING. THE MAIN THREATS WILL BE FROM
LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS LATE FRIDAY AND SATURDAY...THEN PRIMARILY ACROSS THE
SOUTHERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AND SUNDAY. SEVERE
WEATHER WILL BE POSSIBLE THIS WEEKEND ALONG WITH A THREAT OF HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTH OF A
GRAHAM...TO PLANO...TO GREENVILLE LINE.

In the hours before

Local storm report, Apr 22, 5:48 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0547 PM     HAIL            3 W MONTAGUE             33.66N  97.77W
04/22/2004  1.75 INCH       MONTAGUE            TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL 3 WEST OF MONTAGUE
Local storm report, Apr 22, 7:13 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0640 PM     HAIL            2 S MUENSTER             33.62N  97.38W
04/22/2004  0.88 INCH       COOKE               TX   NWS EMPLOYEE

            NICKEL HAIL 2 SOUTH OF MUNSTER
Special weather statement, Apr 22, 7:30 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT THU APR 22 2004

TXZ094-095-105-106-230300-
DELTA-FANNIN-HUNT-LAMAR-
730 PM CDT THU APR 22 2004

TORNADO WATCH #105 IS NO LONGER IN EFFECT FOR...

  DELTA           FANNIN          HUNT            LAMAR

TXZ091>093-101>104-230300-
COLLIN-COOKE-DENTON-GRAYSON-JACK-MONTAGUE-WISE-
730 PM CDT THU APR 22 2004

TORNADO WATCH #105 REMAINS IN EFFECT FOR...

  COLLIN          COOKE           DENTON          GRAYSON
  JACK            MONTAGUE        WISE
Local storm report, Apr 22, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0801 PM     HAIL            8 SW MONTAGUE            33.58N  97.82W
04/22/2004  0.88 INCH       MONTAGUE            TX   TRAINED SPOTTER
Special weather statement, Apr 22, 8:06 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
806 PM CDT THU APR 22 2004

TXZ100>102-230200-
JACK-WISE-YOUNG-
806 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER UPDATE FOR JACK...WISE AND YOUNG COUNTIES...

STRONG AND SEVERE THUNDERSTORMS ACROSS MONTAGUE AND CLAY COUNTIES
WERE BEGINNING TO DEVELOP TO THE SOUTH AND EAST. AT 805 PM...RADAR
INDICATED A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM NEAR
ANTELOPE IN JACK COUNTY TO 5 MILES NORTH OF LOVING IN YOUNG COUNTY.

THERE WILL BE AN INCREASING THREAT FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS YOUNG...JACK AND WISE COUNTIES THROUGH 930 PM.
THESE THUNDERSTORMS MAY EVENTUALLY AFFECT THE CITIES OF GRAHAM...
JACKSBORO...AND DECATUR AFTER 10 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR PARTS OF NORTH TEXAS...INCLUDING JACK AND YOUNG COUNTIES.
Local storm report, Apr 22, 8:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
807 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0803 PM     HAIL            1 S MUENSTER             33.64N  97.38W
04/22/2004  1.75 INCH       COOKE               TX   EMERGENCY MNGR

            GOLFBALL SIZE HAIL 1 SOUTH OF MUNSTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:17 PM CDTTornado WarningFWDMontague43 min
Apr 22, 7:20 PM CDTTornado WarningFWDMontague40 min
Apr 22, 7:35 PM CDTSevere Thunderstorm WarningFWDCooke55 min
Apr 22, 8:01 PM CDTSevere Thunderstorm WarningFWDMontague44 min
Apr 22, 8:25 PM CDTSevere Thunderstorm WarningFWDCooke65 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningFWDMontague64 min
Apr 22, 9:17 PM CDTFlash Flood WarningFWDMontague3 hr
Apr 22, 9:24 PM CDTSevere Thunderstorm WarningFWDJack66 min
Apr 22, 9:36 PM CDTFlash Flood WarningFWDJack3 hr
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague52 min
Apr 23, 5:16 PM CDTSevere Thunderstorm WarningFWDYoung59 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningFWDYoung64 min
Apr 23, 6:42 PM CDTFlash Flood WarningFWDYoung3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.